Modafinil-induced ventricular arrhythmia: A case report [Turk Kardiyol Dern Ars]
Turk Kardiyol Dern Ars. 2022; 50(1): 79-82 | DOI: 10.5543/tkda.2022.21084

Modafinil-induced ventricular arrhythmia: A case report

Deniz Mutlu1, Barkın Kültürsay2, Ali Karagöz2
1Department of Cardiology, İstanbul University-Cerrahpaşa, Cerrahpaşa School of Medicine, İstanbul, Turkey
2Department of Cardiology, Kartal Koşuyolu High Training and Research Hospital, İstanbul, Turkey

Modafinil is a central nervous system stimulant that promotes wakefulness and is approved for the treatment of narcolepsy and several other conditions. However, there is a big concern about drug abuse, especially among students to enhance cognitive performance and to reduce the need for sleep. In this case report, we present a 23-yearold female admitted to the cardiology outpatient clinic owing to recurrent palpitations. She stated that she started modafinil 100 mg twice a day one month earlier to increase performance while studying for her exams. Her electrocardiogram (ECG) demonstrated sinus rhythm and a right bundle branch block (RBBB). No structural heart disease or
metabolic pathology was detected. A 24-hour ambulatory ECG record showed 11 attacks of non-sustained ventricular tachycardia (NSVT), the longest of which was eight beats. The drug was discontinued and two weeks later, the patient was symptom-free, and her control ECG showed normal sinus rhythm with no RBBB. A control ambulatory ECG was performed, and no ventricular tachycardia was observed. Modafinil, which is considered safer than amphetamine derivatives in terms of cardiovascular side effects, rarely causes serious arrhythmic events, even in healthy subjects. Thus, we suggest evaluating patients for cardiac symptoms after starting on modafinil, and they should be also interrogated regarding the abuse of this drug.

Keywords: Modafinil, arrhythmia, ventricular tachycardia, psychopharmacology

How to cite this article
Deniz Mutlu, Barkın Kültürsay, Ali Karagöz. Modafinil-induced ventricular arrhythmia: A case report. Turk Kardiyol Dern Ars. 2022; 50(1): 79-82

Corresponding Author: Deniz Mutlu
Manuscript Language: English
© Copyright 2022 Archives of the Turkish Society of Cardiology
LookUs & Online Makale